Posted on

triple seeds

“The main reason they take it is, dextromethorphan — at doses higher than you can take for a common cold — can cause these euphoric effects,” Latif says.

Teens, by and large, think these cold drugs are harmless, because they are sold over the counter. But Coricidin also contains acetaminophen, which can cause liver damage in high doses.
“We definitely see over-the-counter drug abuse very, very commonly, almost as commonly as marijuana abuse,” says Dr. Finza Latif, director of psychiatric emergency services at the Children’s National Health System.

“Ten to 12 pills of Coricidin will give them a high but it almost has a lethal dose of acetaminophen in it,” Latif warns.
The drug of choice used to be Sudafed, which came under stringent government regulation in 2005. These days, teens are turning instead to cold, cough and congestion medications that are based on dextromethorphan, such as Coricidin.
She says parents need to be aware that these medications are being abused by kids, and they need to make sure they are only taken in the proper dose and with adult supervision.
Stop Medicine Abuse offers resources for parents who want to learn more about cough medicine abuse.
But there is a big downside: Abuse of these drugs can lead to psychosis, coma, movement problems, even heart trouble.

January 14, 2015, 1:25 AM

WASHINGTON — Far too many teens are reaching into the family medicine cabinet for a quick high. Across the country and around the D.C. area…